Ohio, 2001

Hail and Damaging Winds in Ohio, April 9, 2001

April 9, 2001 · NWS ILN · 50 events in 22 counties and zones

37 hail, 12 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$70 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 9, 1:00 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 1:00 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
200 PM EDT MON APR 9 2001

AFTER COORD WITH SPC...WILL CANCEL THE WATCH EAST OF COLUMBUS WITH
ISSUANCE OF AFTERNOON PACKAGE. S/W SPINNING UP CONVECTION AND
ENHANCING CELLS ALONG A BOUNDARY THAT IS ALMOST THROUGH CWA JUST
SCREAMS EASTWARD TO THE COAST THIS AFTERNOON AND EVENING.

VERY WEAK H5 RIDGE OVER ERN U.S. SHOWING LITTLE CHANGE THROUGH NEXT
2 DAYS...AS LOW OVER THE ROCKIES DEEPENS AND CUTS OFF ANY STEERING
OR KICKING MECHANISMS. LOW STARTS TO EJECT ON THURSDAY AND SPINS UP
STRONG CYCLOGENESIS IN NRN PLAINS...ENHANCING H5 RIDGE IN THE EAST
AND ALLOWING IT TO START MOVING EWD. PROBLEM IN NEXT DAY OR TWO IS
LOCATION OF STRONG FRONTAL BOUNDARY CURRENTLY OVER NRN OH. MODELS
DROP BOUNDARY S TONIGHT AND THEN KICK IT BACK TO THE NORTH IN FAIRLY
UNIFORM SW FLOW.

WITH PLACEMENT OF SFC BOUNDARY IN NRN HALF OF FCST AREA TONIGHT AND
COUPLED NOSE OF WEAK H8 JET AND UPPER LEVEL DIVERGENCE...MCS SHOULD
DEVELOP SOMEWHERE IN CNTL IN WITH ENHANCED PRECIP BANDS DUE TO S/W'S
MOVING THROUGH NRN CWA. WILL GO WITH LIKELY POPS FOR NRN HALF OF
FCST AREA AND QUICKLY CUT THEM TO LOW CHANCE IN KY. COULD SEE LITTLE
TO NO PRECIP S OF OH RIVER...BUT OUTFLOWS MOVING S AND SE FROM SFC
FRONT COULD SPARK CONVECTION ALMOST ANYWHERE IN CWA. WEAKENING OF
CAP AND MODERATE INSTABILITY COULD RESULT IN SOME ISOLD SVR...WITH
MAIN THREAT OCCURRING WHEREVER OUTFLOWS SET UP.

AS BOUNDARY LIFTS N ON TUES...ANOTHER MCS COULD BE IN THE WORKS FOR
THE EVENING PERIOD FOR NRN 1/2 OF F.A.  IN A NUTSHELL...LOOKS LIKE
MORE OF THE SAME FOR MUCH OF CWA WITH BEST CHANCES FOR PRECIP
OCCURRING IN LATE PM AND EARLY EVENING. CONVERGENT BOUNDARY THAT
LOOKS LIKE A CDFNT TO PUSH THROUGH F.A. EARLY ON THURS LOOKS TO SET
UP ANOTHER BOUNDARY TO THE SOUTH OVERNIGHT AS SFC AND H5 LOWS EJECT
NEWD INTO CANADA FROM THE NORTHERN PLAINS.

AS MODELS GO...LIKE THE MAV'S NUMBERS ON TEMPS AND WILL ERR ON THE
WARM SIDE EVEN HERE...ESP AT NIGHT. SFC AND H5 FIELDS SHOWING MINOR
DIFFERENCES BETWEEEN ETA AND AVN...WILL RUN WITH AVN AS IT SEEMS TO
HAVE A GOOD CONSISTENCY. ETA PRECIP FIELDS LOOK MORfE IN LINE WITH
CURRENT THINKING AS OPPOSED TO USUAL BROAD PATTERN OF AVN.

.ILN...SVR THUNDERSTORM WATCH #105 UNTIL ISSUANCE OF ZONES AROUND
330 FOR FAIRFIELD AND LICKING COUNTIES.

FRANKS

In the hours before

Special weather statement, Apr 9, 10:42 AM EST, 5 hours 33 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1142 AM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM FOR AREAS
NORTHEAST OF COLUMBUS...

THE OHIO VALLEY IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH
THIS EVENING.

THIS IS DUE TO A STATIONARY FRONT THAT IS DRAPED OVER THE SOUTHERN
GREAT LAKES. ENERGY WILL MOVE EASTWARD ALONG THE FRONT THROUGH
NORTHERN INDIANA AND NORTHERN OHIO...WHICH WILL CAUSE THUNDERSTORMS
TO DEVELOP. ALSO...INTERACTING OUTFLOWS MOVING SOUTHEAST COULD SPARK
NEW STORMS TOWARDS THE OHIO RIVER.

THE BEST CHANCE FOR THUNDERSTORMS AND SEVERE WEATHER TODAY WILL BE
NORTH OF INTERSTATE 70...WITH THE THREAT DIMINISHING QUICKLY SOUTH OF
THE OHIO RIVER.  THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
WINDS...ALTHOUGH HAIL IS ALSO POSSIBLE.
R
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EARLY EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

FRANKS

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

37 hail, 12 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Delaware

When
April 9, 4:15 PM EST to 4:18 PM EST
Where
Delaware County, Galena
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -82.967

Thunderstorm Wind, Clark

When
April 9, 4:20 PM EST to 4:25 PM EST
Where
Clark County, Springfield
Measured
62 kt (71 mph)
Reported by
AMATEUR RADIO
Coordinates
39.333, -82.983

Thunderstorm winds gusted to 72 mph. Three quarter inch diameter hail also occurred.

Hail, Licking

When
April 9, 4:20 PM EST to 4:22 PM EST
Where
Licking County, Utica
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -84.433

Hail, Madison

When
April 9, 4:44 PM EST to 4:47 PM EST
Where
Madison County, London
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -84.350

Hail, Darke

When
April 9, 4:55 PM EST to 4:58 PM EST
Where
Darke County, Arcanum
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -83.883

Lightning, Miami

When
April 9, 5:00 PM EST
Where
Miami County, Piqua
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.533, -83.717

Lightning struck a man near a tree at a city park.

Hail, Pickaway

When
April 9, 5:30 PM EST to 5:34 PM EST
Where
Pickaway County, South Bloomfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -84.383

Hail, Montgomery

When
April 9, 5:31 PM EST to 5:35 PM EST
Where
Montgomery County, Huber Hgts
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Hail, Butler

When
April 9, 5:39 PM EST to 5:42 PM EST
Where
Butler County, Oxford
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.217, -82.883

Hail, Champaign

When
April 9, 5:43 PM EST to 5:46 PM EST
Where
Champaign County, St Paris
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.833, -84.133

Hail, Miami

When
April 9, 5:50 PM EST to 5:54 PM EST
Where
Miami County, Piqua
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -83.800

Hail, Greene

When
April 9, 5:50 PM EST to 6:03 PM EST
Where
Greene County, Bellbrook
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.233, -82.450

Hail, Auglaize

When
April 9, 6:05 PM EST to 6:08 PM EST
Where
Auglaize County, St Marys
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -83.450

Thunderstorm Wind, Montgomery

When
April 9, 6:10 PM EST to 6:13 PM EST
Where
Montgomery County, Brookville
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.517, -84.733

A thunderstorm produced strong winds which damaged several homes and barns. Trees and power lines were also downed as well as a camper overturned. One inch hail also occurred.

Hail, Pickaway

When
April 9, 6:15 PM EST to 6:18 PM EST
Where
Pickaway County, Circleville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.450

Hail, Clinton

When
April 9, 6:15 PM EST to 6:18 PM EST
Where
Clinton County, Wilmington
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.117, -83.950

Hail, Union

When
April 9, 6:20 PM EST to 6:23 PM EST
Where
Union County, Marysville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -84.133

Hail, Clark

When
April 9, 6:28 PM EST to 6:31 PM EST
Where
Clark County, South Charleston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -84.550

Thunderstorm Wind, Champaign

When
April 9, 6:30 PM EST to 6:33 PM EST
Where
Champaign County, Mechanicsburg
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.717, -82.983

A thunderstorm produced strong winds which destroyed a barn and ripped the roof off a front porch. One inch hail also occurred.

Hail, Greene

When
April 9, 6:34 PM EST to 6:37 PM EST
Where
Greene County, Oldtown
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.633, -84.067

Thunderstorm Wind, Hocking

When
April 9, 6:42 PM EST to 6:45 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -82.950

A thunderstorm produced strong winds which knocked down trees in the county.

Hail, Warren

When
April 9, 6:50 PM EST to 6:54 PM EST
Where
Warren County, Morrow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -84.233

Thunderstorm Wind, Delaware

When
April 9, 6:53 PM EST to 6:56 PM EST
Where
Delaware County, Powell
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -83.550

A thunderstorm produced strong winds knocking down a few trees and power lines.

Hail, Butler

When
April 9, 6:54 PM EST to 6:57 PM EST
Where
Butler County, Oxford
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.817, -83.633

Hail, Fayette

When
April 9, 7:00 PM EST to 7:02 PM EST
Where
Fayette County, Washington Court Hou
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -83.367

Hail, Madison

When
April 9, 7:20 PM EST to 7:23 PM EST
Where
Madison County, London
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -83.833

Hail, Clinton

When
April 9, 7:32 PM EST to 7:35 PM EST
Where
Clinton County, Sabina
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -84.233

Hail, Franklin

When
April 9, 7:38 PM EST to 7:41 PM EST
Where
Franklin County, Grove City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.833, -84.417

Hail, Ross

When
April 9, 7:46 PM EST to 7:49 PM EST
Where
Ross County, Frankfort
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -83.933

Hail, Fayette

When
April 9, 7:48 PM EST to 7:51 PM EST
Where
Fayette County, Washington Court Hou
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.533, -82.417

Hail, Fairfield

When
April 9, 8:10 PM EST to 8:13 PM EST
Where
Fairfield County, Lancaster
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.517, -84.733

Hail, Greene

When
April 9, 8:25 PM EST to 8:28 PM EST
Where
Greene County, Fairborn
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.167, -83.083

Hail, Montgomery

When
April 9, 8:27 PM EST to 8:30 PM EST
Where
Montgomery County, Huber Hgts
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -83.617

Thunderstorm Wind, Hocking

When
April 9, 8:30 PM EST to 8:33 PM EST
Where
Hocking County, Logan
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.450

A thunderstorm produced strong winds which knocked down a few trees.

Hail, Darke

When
April 9, 8:34 PM EST to 8:55 PM EST
Where
Darke County, Union City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -83.433

The thunderstorm also knocked down trees and power lines.

Hail, Highland

When
April 9, 8:52 PM EST to 8:55 PM EST
Where
Highland County, Hillsboro
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -83.650

Thunderstorm Wind, Darke

When
April 9, 9:00 PM EST to 9:05 PM EST
Where
Darke County, Bradford
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.933, -84.033

Thunderstorm produced wind damage near Bradford.

Thunderstorm Wind, Miami

When
April 9, 9:09 PM EST to 9:13 PM EST
Where
Miami County, Pleasant Hill
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.600, -82.950

60 mph winds and quarter size hail were reported.

Hail, Fayette

When
April 9, 9:20 PM EST to 9:23 PM EST
Where
Fayette County, Octa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -83.083

Hail, Greene

When
April 9, 9:20 PM EST to 9:25 PM EST
Where
Greene County, Yellow Spgs
Measured
3 in hail
Reported by
AMATEUR RADIO
Coordinates
39.600, -83.617

Hail, Montgomery

When
April 9, 9:35 PM EST to 9:38 PM EST
Where
Montgomery County, Huber Hgts
Measured
1.75 in hail
Property damage
$70 million
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -83.183

Golf ball sized hail caused numerous reports of structural damage across the eastern part of the county, especially in Kettering

Thunderstorm Wind, Greene

When
April 9, 9:42 PM EST to 9:45 PM EST
Where
Greene County, Fairborn
Measured
78 kt (90 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.533, -83.433

A thunderstorm produced strong winds at Wright-Patterson AFB with a gust to 90 mph. Tennis ball size hail also occurred.

Hail, Clark

When
April 9, 9:50 PM EST to 9:53 PM EST
Where
Clark County, New Carlisle
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.717, -82.600

Hail, Pickaway

When
April 9, 9:50 PM EST to 9:53 PM EST
Where
Pickaway County, Circleville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.017

Hail, Fayette

When
April 9, 10:15 PM EST to 10:18 PM EST
Where
Fayette County, Octa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -84.800

Hail, Madison

When
April 9, 10:28 PM EST to 10:32 PM EST
Where
Madison County, London
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.533, -82.417

Thunderstorm Wind, Clinton

When
April 9, 10:45 PM EST to 10:49 PM EST
Where
Clinton County, Bloomington
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.200, -83.617

A thunderstorm produced strong winds which lifted and moved camper.

Hail, Highland

When
April 9, 10:50 PM EST to 10:53 PM EST
Where
Highland County, Hillsboro
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.600, -83.617

Thunderstorm Wind, Ross

When
April 9, 11:25 PM EST to 11:29 PM EST
Where
Ross County, Chillicothe
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -84.133

A thunderstorm produced strong winds which knocked down a few trees.

Thunderstorm Wind, Pike

When
April 9, 11:45 PM EST to 11:49 PM EST
Where
Pike County, Waverly
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.017

A thunderstorm produced strong winds which knocked down a few trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Montgomery2001-04-0935MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240271, 5240270, 5240272, 5240273, 5240274, 5240149, 5240275, 5240276, 5239688, 5239686, 5239687, 5239689, 5240148, 5239696, 5239690, 5239694, 5239693, 5239691, 5239692, 5239697, 5239698, 5239695, 5239700, 5239699, 5239701, 5239702, 5239703, 5239704, 5239705, 5239706, 5239707, 5239708, 5240269, 5239710, 5239709, 5239711, 5240145, 5240146, 5239712, 5240147, and more.